Delaware, 2003

Heavy Rain in Delaware, July 14, 2003

July 14, 2003 · NWS PHI · 1 event in 1 county or zone

Several hours of heavy rain caused roadway flooding, ponding of water in poor drainage areas and flooding of several businesses in Georgetown. 18 inches at the Georgetown (Sussex County) Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Several hours of heavy rain caused roadway flooding, ponding of water in poor drainage areas and flooding of several businesses in Georgetown. Storm totals included 3.50 inches within Georgetown and 3.18 inches at the Georgetown (Sussex County) Airport. Between 9 a.m. and 10 a.m. EDT, 1.15 inches of rain fell at the airport. Several cars became stranded at flooded intersections. Both U.S. Route 113 and U.S. Route 9 were closed for a while during the morning. The poor drainage flooding backed into several businesses at the Georgetown Shopping Center. The loading dock ramp at the center was filled with water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 14, 6:35 AM EST, 25 minutes earlier.

Area forecast discussion, Jul 14, 6:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION - UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
735 AM EDT MON JUL 14 2003

WILL DO A QUICK MORNING UPDATE TO REFLECT CURRENT CONDITIONS.
IE...PCPN IS IMMENINT IN THE SRN ZONES.

RNS

-----------------------------
PRVS AFD...

SAT IMAGERY SHOWS S/W LIFTING UP THROUGH MID-ATLANTIC REGION...AND
CAUSING DEVELOPMENT OF SCATTERED RW/TRW EARLY THIS AM.  ANOTHER S/W
EXPECTED TO DRIVE DOWN OUT OF EASTERN GREAT LAKES INTO LONG WAVE
TROUGH POSITION BEFORE LIFTING OUT LATER TODAY.  GFS/ETA CONTINUE TO
DIFFER ON HOW TO HANDLE THESE FEATURES...AND CONTINUE TO LEAN TOWARD
DRIER ETA SOLUTION.  EVEN SO...HAVE GONE WITH LIKELY POPS S AND E OF
PHL...CHANCE POPS TO THE N AND W FOR TODAY AND TONIGHT.  EXPECT
PRECIPITATION TO BE PULLING OUT BEFORE SUNRISE TUE.

HAVE ADJUSTED TEMPS DOWNWARD FOR TODAYS HI TEMPS BASED ON
ANTICIPATED CLOUD COVER AND PRECIPITATION.

REMAINDER OF FORECAST CONTINUES WITH RELATIVELY LITTLE CHANGE.  NEXT
FROPA EXPECTED LATE WED.  TEMP AND DEW POINTS EXPECTED TO RISE IN
ADVANCE OF FRONT...AND NOW HAVE PHL HITTING 90 ON WED...WITH HEAT
INDEX VALUES RISING INTO THE UPPER 90S.  STILL SOME MODEL
DISAGREEMENT ON JUST HOW MUCH OF A PUSH THIS FRONT HAS...BUT WITH
CONTINUED LONG WAVE TROUGH PATTERN OVER THE EASTERN U.S....SEEMS
LIKE BEST BET IS THAT FRONT WILL MAKE IT THROUGH THE FORECAST AREA.

LAST COUPLE RUNS OF THE GFS NOW CHANGING ITS TUNE FOR THIS COMING
WEEKEND...PICKING UP ON INTENSITY OF SHORT WAVE TROUGH. STILL
LOOKING AT A FRONTAL PASSAGE ON SAT...BUT IF 00Z GFS PANS
OUT...COULD SEE RW/TRW DEVELOPMENT WITH DAYTIME HEATING AND COLDER
AIR ALOFT ON SUN VS. CURRENT DRY FORECAST.  STILL PLENTY OF TIME TO
GET THAT PINNED DOWN.

MARINE...WINDS AND SEAS EXPECTED TO STAY BELOW SMALL CRAFT ADVISORY
CRITERIA...SO NO FLAGS.

FCSTID =   15
MPO   76  57  79  62 /  20  10  10  10
ABE   80  62  85  66 /  20  20  10  10
RDG   80  62  85  66 /  20  20  10  10
PHL   80  68  88  72 /  50  50  10  10
12N   78  60  82  62 /  30  30  10  10
SMQ   80  64  85  68 /  50  50  10  10
TTN   79  66  87  70 /  60  60  10  10
MIV   77  64  88  68 /  70  60  10  10
ACY   75  67  79  71 /  70  60  10  10
ILG   80  66  88  70 /  50  40  10  10
DOV   77  66  87  70 /  70  50  10  10
GED   77  66  88  70 /  70  60  10  10
ESN   77  67  87  70 /  70  40  10  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

SZATKOWSKI
Hazardous weather outlook, Jul 14, 4:36 AM EST, 2 hours 24 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
536 AM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL OVER
THE NORTHERN DELMARVA AND SOUTHERN NEW JERSEY TODAY.  A FEW
LOCATIONS MAY EXPERIENCE LOCALIZED FLOODING DUE TO THE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SZATKOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Sussex

When
July 14, 7:00 AM EST to 11:00 AM EST
Where
Sussex County, Georgetown
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333015.